Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Binghamton, NY

May 26, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2004, 5:40 PM EDT for Bradford County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 5:40 PM EDT (21:40 UTC)
Expired
May 26, 2004, 6:45 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS51 KBGM 262140
SVRBGM
PAC015-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF GROVER...OR ABOUT 8 MILES WEST OF CANTON...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROVER AT 550 PM EDT
  CANTON AT 555 PM EDT
  SYLVANIA AT 600 PM EDT
  TROY AND LE ROY AT 605 PM EDT
  SPRINGFIELD AT 615 PM EDT
  WETONA AND FRANKLINDALE AT 620 PM EDT
  BURLINGTON AT 625 PM EDT
  EAST SMITHFIELD AND MONROETON AT 630 PM EDT

LAT...LON 4167 7715 4151 7704 4179 7623 4203 7640

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:35 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 26, 4:35 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT WED MAY 26 2004

.UPDATE...
WE WILL BE ISSUING A FFA FOR NORTHEAST PENNSYLVANIA. STORMS ARE
DVLPNG ACRS CNTRL PA, AND SHOW SIGNS OF TRAINING. THE MBE VECTORS
INDICATE THIS POTNL, SHORT RNG MDL GUIDANCE SHOWS RAPID CONVECTIVE
DVLPMNT ACRS NE PA BETWEEN 21Z AND 00Z, AND MANY AREAS HAD +RA THIS
MRNG, SO WE FEEL THE ISSUANCE OF AN FFA IS WARRANTED. NORTHERN ZONES
WILL ALSO HAVE A RISK IF STRONGER STORMS DVLP THERE, BUT IT APPEARS
THAT THE POTNL FOR THIS IS MARGINAL. BRADY.

.PREV DISCUSSION...
SFC ANYLS SHOW A MESO-LOW LOCATED NEAR BGM, WITH A CDFNT OVER LOWER
ONTARIO WHICH WILL DROP SEWD TNGT. LOW LVL CONVERGENCE ASSCD WITH
THESE FEATURES, COMBINED WITH SOME UPR SUPPORT FROM APRCHNG S/WVS,
SUGGESTS WELL SEE DECENT CONVECTIVE DVLPMNT LATE TDA AND THIS EVNG,
SPCLY ACRS THE SUSQ RGN OF NY AND NE PA. MAIN CONCERNS WILL BE ISOLD
TO SCT SVR, AND PTNL FOR FLASH FLOODING (SPCLY ACRS NE PA) WITH
TRAINING POTNL SUGGESTED BY MBE VECTORS. WE ARE STILL DEBATING A FF
WATCH FOR NE PA IF CONVECTION ORGANIZES AS EXPECTED WE WILL LIKELY
ISSUE ONE, BUT FOR NOW WELL JUST CONTINUE TO MONITOR.

GIVEN THE XCLNT FORCING, WENT WITH CAT POPS NE PA, WITH GRADIENT TO
CHC POPS ACRS THE FINGER LAKES. MOST OF THE ACTIVITY SHOULD BE
WINDING DOWN BY 06Z, ALTHO SOME COULD LINGER A BIT LONGER ACRS THE
WRN CATSKILLS/POCONOS. TMRW LOOKS LIKE A NICE DAY AS WEAK HIGH PRES
CROSSES THE RGN, ALTHO CLDS WILL BE ON THE INCREASE ACRS WRN ZONES
LATE IN THE DAY AS THE NXT S/WV AND CDFNT APRCHS.

WE STAYED THE COURSE WITH THE LIKELY POPS FOR TMRW NGT, BUT GIVEN
THE FASTER MVMNT OF THIS SYSTEM IN THE LATEST MDL RUNS, WE REMOVED
PCPN FROM FRIDAYS FCST. MDLS SUGEGST LOW CLDS WILL HANG TUFF ACRS
NE ZONES (SYR/UCA AREAS) UNTIL EARLY AFTN, BUT ELSEWHERE WE SHOULD
SEE PARTLY TO MOSTLY SUNNY SKIES. AS INDICATED BY BUF, FWC/MAV MAXES
MAY BE ON THE WARM SIDE. WE USED AN FWC/MAV BLEND BUT TOOK OFF A FEW
DEGREES. MET GUIDANCE FOR SYR ONLY SHOWS A HIGH OF 56 BUT NOT READY
TO BUY INTO THAT SCENARIO YET - THIS CAN BE REFINED WITH LATER
PCKGS.

&&

EXTENDED (FRI NITE - WED)...

ACTIVE PTRN WILL RELAX JUST IN TIME FOR THE HOLIDAY WEEKEND. SFC
HIPRES WILL BLD IN FRI WITH A BROAD H5 TROF. MUCH COOLER AIR ADVECTS
IN WITH THE NLY FLOW AND SAT MRNG LOWS HSD BE IN THE LWR 40S WITH
SOME MID 30S PSBL IN THE COLDER SPOTS AND MAYBE SOME FROST. GFS
DVLPS A CLSD LOW OVER THE NRN PLAINS SUN. THIS SLOWS THE ADVANCE OF
WAA PCPN ON MON. BELIEVE THIS TREND IS CORRECT AND HAVE REMOVED PCPN
FROM THE DAY PD MON. WLDN/T BE SURPRISED IF THE PCPN ONSET IS
DELAYED EVEN FURTHER IN LTR RUNS. TUE THRU WED PD WILL FEATURE SCT
SHWRS AND PSBL TRWS AS SHRT WVS SPIN OUT OF THE UPPER LOW AND BRK
DOWN THE ERN RDG. MAIN BODY OF THE UPPER LOW IS FCST TO REMAIN WELL
WEST OF THE FCST PD...SO WX MAY NOT BE AS WET AS ADVERTISED.
ALSO...MODEL PERFORMANCE ON CLSD UPPER LOWS IN DAYS 6 AND 7 NRMLY
QUITE POOR.

&&

.AVIATION...
MESO LOW AND FNT WILL PUSH THRU CNTRL NY AND NE PA THIS AFTN
TRIGGEREING TRWS...ESP OVER THE ERN AND SRN STATIONS. ACTIVITY SHD
CLR THE AREA BY DARK LEAVING MAINLY CLR SKIES. LIGHT WIND...WET
GRND...AND GREEN TREES POINT TO SOME DENSE FOG AT ELM LATE BRINGING
LIFR CONDS. OTRW...VFR CONDS WITH MAINLY CLR SKIES ALL STATIONS
EARLY THU.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...FLASH FLOOD WATCH UNTIL 4 AM.

DAYS 1-2: BRADY
DAYS 3-7/AVIATION: MORFORD
Hazardous weather outlook, May 26, 4:04 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 AM EDT WED MAY 26 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-260956-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
357 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS NORTHEAST
PENNSYLVANIA AND OVER THE ENTIRE AREA THIS AFTERNOON. SOME OF THE
THUNDERSTORMS THIS AFTERNOON COULD REACH SEVERE LIMITS. THE BIGGEST
THREAT WOULD BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RRM

In the hours before

Special weather statement, May 26, 5:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT WED MAY 26 2004

PAZ038-039-262230-
BRADFORD PA-SUSQUEHANNA PA-
524 PM EDT WED MAY 26 2004

...THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING INTO THE
AREA...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL AND TORRENTIAL RAINFALL...NEAR
WYALUSING....OR ABOUT 2 MILES NORTH OF WILMOT....MOVING NORTHEAST AT
15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
SPRING HILL AND CAMPTOWN AT 545 PM.
SILVARA AND STEVENSVILLE AT 600 PM.
WEST AUBURN AND LAWTON AT 615 PM.
RUSH AND ELK LAKE AT 630 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:59 PM EDTSevere Thunderstorm WarningBGMWyoming46 min
May 26, 6:07 PM EDTSevere Thunderstorm WarningBGMLackawanna38 min
May 26, 6:21 PM EDTSevere Thunderstorm WarningBGMLuzerne39 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.